Michigan, 2008Damaging Winds in Michigan, August 23, 2008
August 23, 2008 · NWS APX · 6 events in 4 counties and zones
A line of thunderstorms developed along and ahead of a cold front moving across Northern Michigan. The squall line produced isolated damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along and ahead of a cold front moving across Northern Michigan. The squall line produced isolated damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 23, 10:41 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 23, 10:41 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1141 AM EDT SAT AUG 23 2008
.SYNOPSIS...ISSUED 701 AM...A COLD WILL CONTINUE ITS TRACK EASTWARD
ACROSS NORTHERN MICHIGAN TODAY WITH A NARROW BAND OF SHOWERS AND
THUNDERSTORMS. IN THE WAKE OF THE FRONT TONIGHT...MUCH COOLER AND
LESS HUMID AIR WILL SURGE INTO NORTHERN MICHIGAN. HIGH PRESSURE WILL
THEN BUILD INTO NORTHERN MICHIGAN ON SUNDAY...AND PROVIDE A PERIOD
OF QUIET AND PLEASANT WEATHER HEADING INTO THE EARLY PART OF NEXT
WEEK.
&&
.SHORT TERM...ISSUED 1141 AM...PUT NUMEROUS SHOWERS AND
THUNDERSTORMS IN THE ZONES AND NOWCASTS AS THE LINE HAS SOLIDIFIED.
WITH THE FREEZING LEVELS ABOVE 14500FT, NOT EXPECTING HAIL. SHEAR
ISNT REAL GREAT EITHER, SO WINDS SHOULD BE WELL BELOW SVR CRITERIA,
BUT CANT RULE OUT A PULSE STORM. RAINFALL FROM SPOTTERS HAS BEEN
ABOUT 1/2 INCH AN HOUR.
LUTZ
&&
.LONG TERM...ISSUED 336 AM...THE FRONTAL BOUNDARY WILL SLIP THROUGH
THE AREA EARLY TONIGHT WITH DRIER AIR FILTERING INTO THE REGION.
HOWEVER...A SECOND WAVE WILL DROP THROUGH NORTHERN MICHIGAN ON
SUNDAY...USHERING IN A STRONGER SURGE OF COOLER AIR. MODELS STILL
HAVE A LOT OF DISCREPANCY ON EXACTLY HOW COLD THINGS GET...BUT IT
SHOULD BE A BRIEF SHOT OF REALLY COOL AIR (850MB TEMPS +4C) THAT
IT WILL BE TOUGH TO REALLY GET LAKE EFFECT PROCESSES
GOING...ESPECIALLY GIVEN THE TIMING DURING THE PEAK HEATING PART OF
THE DAY (SUNDAY AFTERNOON). GOING TO LEAVE THE MENTION OF SPRINKLES
ACROSS EASTERN UPPER MICHIGAN TO ACCOUNT FOR THE POSSIBILITY OF LAKE
EFFECT PROCESSES...BUT BELIEVE MOST PLACES WILL REMAIN DRY.
HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND WILL PROVIDE
SEASONABLE WEATHER THROUGH TUESDAY...WITH VERY COOL NIGHTS (40S) AND
PLEASANT DAYS (HIGHS 70S). ALSO GOING TO SEE AN EXTENDED PERIOD OF
CLOUD FREE SKIES FROM SUNDAY NIGHT THROUGH TUESDAY. THIS WILL
PERHAPS BE ONE OF THE NICER STRETCHES OF WEATHER WE HAVE SEEN THIS
SUMMER.
KAS
&&
.MARINE...ISSUED 1141 AM...WINDS ACROSS NORTHERN LAKE MICHIGAN
CONTINUE TO GUST OVER 20 KNOTS. WINDS MAY COME UP ON THE LAKE HURON
SIDE OF THINGS. WILL HAVE TO LOOK THAT OVER, BUT WILL LEAVE THAT
DOWN FOR NOW.
LUTZ
&&
.AVIATION...ISSUED 701AM...FOR 12Z TAFS...A COLD FRONT WILL PRODUCE
A PERIOD OF MVFR CONDITIONS ACROSS NORTHERN MICHIGAN EARLY THIS
MORNING ALONG WITH A NARROW BAND OF SHOWERS AND THUNDERSTORMS. THIS
ACTIVITY WILL PUSH INTO KPLN/KTVC THIS MORNING...THEN REACH KAPN
THIS AFTERNOON. CONDITIONS WILL RETURN TO VFR AS THE COLD FRONT
EXITS THIS EVENING AND WINDS BECOME WESTERLY...THEN NORTHWESTERLY
TONIGHT.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ341-
342-344>346.
LH...NONE.
LS...NONE.
&&Hazardous weather outlook, Aug 23, 10:20 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SAT AUG 23 2008
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1120 AM EDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE MOVING AHEAD OF AN APPROACHING COLD FRONT
ACROSS NORTHERN MICHIGAN. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED
TODAY...A FEW STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH THIS
AFTERNOON ACROSS NORTHEAST LOWER MICHIGAN.
THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE
MICHIGAN COASTLINE...MAINLY ALONG US-2 WEST OF ST IGNACE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON
THURSDAY AND FRIDAY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
KAS/LUTZ
Thunderstorm Wind, Presque Isle
- When
- August 23, 11:50 AM EST
- Where
- Presque Isle County, 0.69 mi N of Onaway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 45.360, -84.230
A weighted picnic table was blown into the side of a house. Part of the table penetrated the siding and sheeting of the home, and entered some cabinetry.
Thunderstorm Wind, Montmorency
- When
- August 23, 12:42 PM EST
- Where
- Montmorency County, 4.66 mi NNW of Hillman Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 45.137, -83.981
A large tree was blown down near Long Lake.
Thunderstorm Wind, Iosco
- When
- August 23, 2:58 PM EST
- Where
- Iosco County, 0.49 mi W of Hale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -83.810
Thunderstorm Wind, Iosco
- When
- August 23, 3:20 PM EST
- Where
- Iosco County, 6.5 mi W of (Osc)wurtsmith Afb O
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -83.499
A few trees were downed in Wilber Township.
Thunderstorm Wind, Iosco
- When
- August 23, 3:45 PM EST
- Where
- Iosco County, 0.69 mi S of Au Sable
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -83.330
A trained spotter estimated a 60 mph wind gust.
Thunderstorm Wind, Gladwin
- When
- August 23, 3:50 PM EST
- Where
- Gladwin County, 2.02 mi S of Beaverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.851, -84.485
Two large trees blown down between Dale and Gurnsey Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Flash Flooding in Georgia, August 23 to 24, 20081 death · $11 million · 7 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126458, 126459, 126461, 126462, 126463, 126460.